The Annals of Statistics

Nonparametric Maximum Likelihood Estimation by the Method of Sieves

Stuart Geman and Chii-Ruey Hwang

Full-text: Open access

Abstract

Maximum likelihood estimation often fails when the parameter takes values in an infinite dimensional space. For example, the maximum likelihood method cannot be applied to the completely nonparametric estimation of a density function from an $\operatorname{iid}$ sample; the maximum of the likelihood is not attained by any density. In this example, as in many other examples, the parameter space (positive functions with area one) is too big. But the likelihood method can often be salvaged if we first maximize over a constrained subspace of the parameter space and then relax the constraint as the sample size grows. This is Grenander's "method of sieves." Application of the method sometimes leads to new estimators for familiar problems, or to a new motivation for an already well-studied technique. We will establish some general consistency results for the method, and then we will focus on three applications.

Article information

Source
Ann. Statist. Volume 10, Number 2 (1982), 401-414.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aos/1176345782

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aos/1176345782

Mathematical Reviews number (MathSciNet)
MR653512

Zentralblatt MATH identifier
0494.62041

Subjects
Primary: 62A10
Secondary: 62G05: Estimation

Keywords
Method of sieves nonparametric estimation maximum likelihood regression density estimation

Citation

Geman, Stuart; Hwang, Chii-Ruey. Nonparametric Maximum Likelihood Estimation by the Method of Sieves. Ann. Statist. 10 (1982), no. 2, 401--414. doi:10.1214/aos/1176345782. http://projecteuclid.org/euclid.aos/1176345782.


Export citation